Tornadoes · United States · Kansas · 2015
EF1 tornado, Osborne Muni Arpt, Kansas, June 3, 2015
This EF1 tornado ran 1.2 miles across Osborne County on June 3, 2015, touching down at 10:17 PM CDT and reaching 100 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 3, 2015
- Touchdown
- 10:17 PM CDT (03:17 UTC)
- Lifted
- 10:24 PM CDT (03:24 UTC)
- On the ground
- 7 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Osborne County
- Touchdown point
- 39.345, -98.492
- Lift-off point
- 39.345, -98.515
- Record number
- 1506032117-01
The damage survey
13 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Grain bin blown 3/4 mile away to the west
- Damage path looking southwest. Approximate end point.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
With a fairly classic meteorological setup for June severe weather in place, numerous semi-discrete strong to severe thunderstorms blossomed across this six-county North Central Kansas area on this Wednesday evening the 3rd into early Thursday morning the 4th. While these storms yielded mainly quarter size hail, and one report up to 2 diameter south of Burr Oak, the storm of the night was a slow-moving tornadic supercell that peaked in intensity from far east-central Osborne into central Mitchell County between 10 p.m.-midnight CDT. This storm produced three confirmed after-dark tornadoes, two rated EF-1 with path lengths around one mile near the Osborne/Mitchell County line west of Tipton, and a brief EF-0 touchdown slightly east of Tipton. The two stronger tornadoes, one of which moved east and one west under the parent mesocyclone, damaged or destroyed several farm outbuildings, but no injuries occurred. Around midnight CDT, this storm began losing supercell structure and weakening as it drifted northeast through the Beloit area. In addition to tornadoes, this storm produced torrential rainfall of at least 3-4 in a short time across central and western portions of Mitchell County. Other storms produced a swath of heavy rain of generally 1.50-3.00 across much of southern Jewell County. However, the majority of the six-county area totaled no more than 0.50-1.00. ||Breaking down the overall event timing, several strong to severe storms first blossomed over Rooks and Osborne counties between 700-830 p.m. CDT. Over the next few hours, activity gradually expanded to the north and east, as the aforementioned tornadic supercell took center stage around nightfall. Between 130-230 a.m. CDT on the 4th, storms vacated the entire six-county area to the north and east. Several hours later between 6-8 a.m. CDT, additional elevated storms flared up primarily east of Highway 281, but were non-severe. Turning to the synoptic and mesoscale situation: with a generally west-east oriented surface front draped through the northern half of Kansas, seasonably strong instability and shear in place, and a strengthening 30-40 knot southerly low level jet ramping up during the night, this was a well-anticipated severe weather event. On the large scale, the Central Plains was under broad west-southwest flow aloft, well-downstream from a large trough centered over the West Coast. While modest capping held storms at bay through the afternoon, the combination of subtle, low-amplitude disturbances aloft and increasing lift along the developing low level jet sparked a rapid evening flare-up. At the surface, the evening hours featured steady easterly breezes and dewpoints in the mid-upper 60s F. Around the time the tornadic supercell developed, the mesoscale environment featured mixed-layer CAPE around 2000 J/kg, 0-6 kilometer deep-layer wind shear around 30 knots, and fairly strong 0-1 kilometer storm-relative helicity of at least 150 m2/s2.
This tornado set down on the curve of the road about 3 miles west of Tipton, and moved southeast briefly before turning more east in direction, lifting about a mile farther. A farmstead near the point of touchdown had several outbuildings destroyed or heavily damaged, while tree limbs were damaged along the rest of the path. No one was living at the first farmstead hit by the tornado.
This tornado moved west, and began with damage to a silo and large metal building. On the tornado's trek, it tossed grain bin debris about three quarters of a mile. The tornado narrowly missed a new home, but damaged a vacant home on the same property. The tornado lifted in a field west of the farmstead. The movement of this tornado, along with the eastward moving tornado to the south, suggested that the parent mesocyclone associated with the supercell storm was near the ground and that the two tornadoes were rotating within that circulation.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at Jun 3, 5:51 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 3, 5:51 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CDT WED JUN 3 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 402 PM CDT WED JUN 3 2015
THUNDERSTORMS ARE LIKELY TO REDEVELOP ACROSS PORTIONS OF OUR
FORECAST AREA PRIMARILY AFTER 6 OR 7 PM AND THEN TRACK ACROSS OUR
REGION INTO THE LATE NIGHT/EARLY MORNING HOURS. THE GREATEST
COVERAGE OF THUNDERSTORMS WILL LIKELY BE BETWEEN 8PM AND 1 AM. AT
THIS POINT THE MOST LIKELY LOCATION OF CONVECTIVE INITIATION WILL
BE ALONG OR SOUTH OF INTERSTATE 80 IN NEBRASKA AND ALONG OR NORTH
OF HIGHWAY 24 IN KANSAS. THE BEST CHANCE AT SEVERE THUNDERSTORMS
WILL BE WITHIN THE FIRST SEVERAL HOURS AFTER CONVECTIVE INITIATION
GENERALLY FROM 6 PM THROUGH 11 PM. THE PRIMARY SEVERE THREATS WILL
BE DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLASH FLOODING.
HOWEVER...LOW LEVEL WIND SHEAR WILL QUICKLY RAMP UP WITH THE
INCREASING LOW LEVEL JET AND AN ISOLATED BRIEF TORNADO OR TWO WILL
BE POSSIBLE WITH MORE DISCREET SUPERCELLS EARLY IN THE STORMS LIFE
CYCLE PRIOR TO EVENTUAL MCS EVOLUTION.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF OUR FORECAST AREA
DUE TO THE THREAT OF HEAVY RAINFALL IN ASSOCIATION WITH THESE
STRONG TO SEVERE THUNDERSTORMS.
THURSDAY...STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE
ALONG THE PERSISTENT FRONTAL BOUNDARY THAT WILL LINGER ACROSS
PORTIONS OF OUR FORECAST AREA. OLD OUTFLOW BOUNDARIES FROM
CONVECTION TONIGHT COULD ALSO ACT AS FORCING MECHANISMS FOR
CONVECTIVE INITIATION ON THURSDAY. THERE IS A LOT OF UNCERTAINTY
WITH WHERE STORMS FIRE ON THURSDAY AS MUCH WILL DEPEND ON WHAT
HAPPENS TONIGHT AND WHERE THE FRONTAL BOUNDARY ENDS UP AFTER THE
EXPECTED THUNDERSTORMS TONIGHT.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 402 PM CDT WED JUN 3 2015
THE FORECAST DURING THIS PERIOD CONTINUES TO BE ACTIVE. SEVERAL
UPPER LEVEL WAVES MOVE THROUGH THE AREA AND THERE ARE CHANCES FOR
PRECIPITATION NEARLY EVERY PERIOD. IT WILL NOT BE RAINING ALL OF THE
TIME...BUT THERE IS A CHANCE FOR SOME PRECIPITATION. ONE CONCERN
DURING THIS TIME IS THAT MODELS HAVE THE MAIN FEATURES SIMILAR BUT
SOME OF THE DETAILS ARE SLIGHTLY DIFFERENT.
THURSDAY NIGHT THROUGH SATURDAY THERE IS AN UPPER LEVEL RIDGE ACROSS
THE PLAINS. EVEN WITH THE RIDGE THERE ARE SEVERAL UPPER LEVEL WAVES
THAT MOVE INTO THE AREA. THURSDAY NIGHT THERE IS A FRONT THAT
SETTLES INTO NORTHERN KANSAS. PRECIPITATION IS EXPECTED TO BE MAINLY
NORTH OF THE FRONT WHICH WOULD BE ACROSS THE FORECAST AREA. AFTER
THE UPPER WAVE MOVES THROUGH THE AREA THURSDAY NIGHT THERE COULD BE
A LITTLE BIT OF A LULL DURING THE DAY ON FRIDAY. HAVE KEPT SOME LOW
POPS ACROSS THE AREA. THE NEXT UPPER LEVEL WAVE MOVES INTO THE AREA
FRIDAY NIGHT. EVEN THOUGH IT WEAKENS...THERE IS STILL A WEAK FRONT
ACROSS NORTHERN KANSAS AND AS THE WAVE MOVES INTO THE
AREA...THUNDERSTORMS ARE POSSIBLE AGAIN.
SATURDAY AND SATURDAY NIGHT THE RIDGE STARTS TO FLATTEN OUT A LITTLE
AND ANOTHER WAVE MOVES THROUGH THE AREA. THIS IS A LITTLE FURTHER TO
THE NORTH AND EXPECT MOST OF THE THUNDERSTORMS TO BE ACROSS SOUTH
CENTRAL NEBRASKA.
SUNDAY THROUGH TUESDAY NIGHT AN UPPER LEVEL LOW SENDS A FEW WAVES
INTO THE PLAINS AS IT WEAKENS AND MOVES TOWARD THE WEST. THE MODELS
ARE A LITTLE DIFFERENT IN THE STRENGTH OF THE WAVES AND JUST WHERE
THEY MOVE INTO THE PLAINS. WILL KEEP SOME FAIRLY LOW POPS ACROSS THE
AREA BUT WITH THE MODEL DIFFERENCES IT IS HARD TO SAY WHEN OR WHERE
THERE MAY BE THUNDERSTORMS. FINALLY...BY WEDNESDAY THERE IS A WEAK
RIDGE MOVING INTO THE AREA. AT THIS TIME BOTH THE GFS AND THE ECMWF
HAVE DRY CONDITIONS. WILL KEEP IT DRY.
&&
.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 546 PM CDT WED JUN 3 2015
CONVECTION IS EXPECTED TO INITIATE ACROSS THE LOCAL AREA OVER THE
NEXT COUPLE OF HOURS...AND WITH THIS CONVECTION EXPECT PREVAILING
MVFR CIGS THROUGH MUCH OF THE OVERNIGHT HOURS. COULD BRIEFLY SEE
LOWER CIGS AND VSBYS IN AREAS OF +TSRA...BUT CONFIDENCE IN TIMING
AND LOCATION FOR THIS IS LOW...SO WILL AMEND TAFS AS NECESSARY AS
CONVECTION DEVELOPS. SOME MODELS ARE INDICATING WE COULD SEE SOME
LIGHT BR TOWARDS MORNING...BUT IGNORED THIS...AS SIGNALS ARE
WEAK/INCONSISTENT AND CONDITIONS NOT IDEAL FOR LOWER VSBYS
OUTSIDE THUNDERSTORMS. OTHERWISE...WENT ON THE OPTIMISTIC SIDE OF
HAVING CIGS LIFT BY MID MORNING TO MVFR LEVELS...BUT MAY NEED TO
REFINE DEPENDING ON HOW TONIGHT EVOLVES.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ061>064-
073>077-083>087.
KS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ005>007-018-
019.
&&
SHORT TERM...WESELY
LONG TERM...JCB
AVIATION...ROSSIHazardous weather outlook, Jun 3, 4:02 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 402 PM CDT WED JUN 3 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 042115- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 402 PM CDT WED JUN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT. THE GREATEST SEVERE WEATHER THREAT WILL BE SOUTH OF HIGHWAY 92 IN SOUTH CENTRAL NEBRASKA AND EXTEND INTO NORTH CENTRAL KANSAS. THE MAIN HAZARDS SHOULD BE LARGE HAIL UP TO AROUND GOLF BALL SIZE...AND DAMAGING WIND GUSTS TO AROUND 70 MPH...ALONG WITH LOCALLY HEAVY RAIN IN EXCESS OF 1 INCH. ALTHOUGH NOT EXPECTED TO BE A WIDESPREAD RISK...A TORNADO OR TWO CANNOT BE RULED OUT EITHER...ESPECIALLY EARLY THIS EVENING. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. FLOOD WARNINGS OR ADVISORIES REMAIN IN EFFECT ALONG PORTIONS OF THE PLATTE RIVER BETWEEN GOTHENBURG AND THE CENTRAL CITY AREA. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE FORECAST THURSDAY THROUGH TUESDAY. SOME SEVERE STORMS ARE POSSIBLE WITH THE MOST LIKELY TIME FRAME BEING THURSDAY AFTERNOON AND EVENING. HAIL NEAR THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS NEAR 60 MPH WOULD BE THE PRIMARY THREATS...ALONG WITH HEAVY RAIN. IN ADDITION...FLOOD WARNINGS OR ADVISORIES WILL REMAIN IN EFFECT ALONG PORTIONS OF THE PLATTE RIVER BETWEEN GOTHENBURG AND THE CENTRAL CITY AREA FOR SEVERAL MORE DAYS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PARTS OF THE OUTLOOK AREA THIS EVENING INTO TONIGHT...AND ANY REPORTS OF LARGE HAIL...DAMAGING WINDS...TORNADOES...AND LOCALIZED FLOODING WOULD BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY/JCB
In the hours before
Special weather statement, Jun 3, 9:49 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 949 PM CDT WED JUN 3 2015 NEZ085-040330- WEBSTER NE- 949 PM CDT WED JUN 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WEBSTER COUNTY UNTIL 1030 PM CDT... AT 949 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF RED CLOUD...OR 39 MILES NORTHWEST OF BELOIT... MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RED CLOUD...GUIDE ROCK...COWLES AND ROSEMONT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. LAT...LON 4000 9858 4032 9856 4029 9827 4000 9828 TIME...MOT...LOC 0249Z 188DEG 19KT 3998 9845 HEINLEIN
Local storm report, Jun 3, 10:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1001 PM CDT WED JUN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HAIL 8 SSE STOCKTON 39.33N 99.21W
06/03/2015 E1.00 INCH ROOKS KS TRAINED SPOTTER
HAIL WAS STARTING TO COVER THE GROUND DURING CALL
&&
GUERREROSpecial weather statement, Jun 3, 10:01 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1001 PM CDT WED JUN 3 2015
KSZ018-019-040345-
MITCHELL KS-OSBORNE KS-
1001 PM CDT WED JUN 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSBORNE AND CENTRAL
MITCHELL COUNTIES UNTIL 1045 PM CDT...
AT 1001 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TIPTON...OR 18 MILES WEST OF BELOIT...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELOIT...CAWKER CITY...GLEN ELDER AND TIPTON.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3948 9861 3957 9818 3957 9809 3933 9800
3926 9855
TIME...MOT...LOC 0301Z 254DEG 17KT 3938 9844
HEINLEINSpecial weather statement, Jun 3, 10:02 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1002 PM CDT WED JUN 3 2015
KSZ007-NEZ086-040345-
JEWELL KS-NUCKOLLS NE-
1002 PM CDT WED JUN 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEWELL AND NUCKOLLS
COUNTIES UNTIL 1045 PM CDT...
AT 1002 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BOSTWICK...OR 30 MILES NORTHWEST OF BELLEVILLE...MOVING NORTH AT
25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUPERIOR...NELSON...LAWRENCE...OAK...NORA AND BOSTWICK.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL
KANSAS AND SOUTH CENTRAL NEBRASKA.
LAT...LON 3990 9807 3997 9829 4000 9829 4000 9827
4015 9827 4031 9826 4028 9783
TIME...MOT...LOC 0302Z 198DEG 23KT 4002 9815
HEINLEINLocal storm report, Jun 3, 10:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1007 PM CDT WED JUN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL 7 S STOCKTON 39.33N 99.27W
06/03/2015 E1.00 INCH ROOKS KS TRAINED SPOTTER
VERY LITTLE WIND. 0.91 INCHES OF RAIN SO FAR.
&&
AEGERTERLocal storm report, Jun 3, 10:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1015 PM CDT WED JUN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HAIL 4 NNE TIPTON 39.39N 98.44W
06/03/2015 E1.00 INCH MITCHELL KS TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL AT THE TIME OF REPORT
&&
GUERREROThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
3.3 hours before the tornado, 213 km from the path. June 4, 2015.
- Mixed-layer CAPE
- 2270 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 3600 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.3
- 0-3 km lapse rate
- 7.5 K/km
The surface observations
Smith Center (K82), 53 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the touchdown began at 03:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 3, 2015
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.